When someone is on Valium and abusing it, people around them will often start to notice strange behaviors such as the person nodding off randomly, or sleeping more. If you know someone is on Valium but worry they’ve started abusing it other than taking it as instructed, signs might include trying to get refills more often, or trying to obtain prescriptions from multiple doctors.
Table of Contents
Valium is likely a drug you have heard of before, and it’s the brand name of the generic drug diazepam. It’s used for the treatment of anxiety, seizures, and in some cases, alcohol withdrawal. Valium can also be used to treat muscle spasms, or for sedation before a medical procedure. Diazepam is part of the benzodiazepine class of drugs, and it’s taken orally, either in tablet or liquid form.When someone is on Valium, there is the potential for certain side effects, whether they’re taking it as prescribed or abusing the drug. Possible signs of using Valium include: shakiness or unsteadiness, trembling or muscle control problems, drowsiness, tiredness, and blurred vision.
When someone abuses Valium, which generally means they take more than the directed dose, they take it without a prescription, or they take it some way other than orally, such as snorting it, there can be a high that’s experienced.
Signs of being high on Valium including euphoria and also symptoms that are similar to being drunk from alcohol including coordination problems and general feelings of intoxication.
Being on Valium and developing an addiction isn’t necessarily something that happens in a few days. The risks of someone abusing Valium and becoming dependent on it usually take at least regularly using the drug for several weeks, and often longer.
If someone close to you is on Valium or abusing this benzo, you may wonder if it’s dangerous. This sedative prescription drug when used exactly as prescribed isn’t necessarily dangerous, although it can be habit-forming.When Valium is abused, however, it can be extremely dangerous.
Diazepam works on the body as a sedative and tranquilizer, which means it slows down processes of the brain and nerves. This also means that bodily functions including digestion, respiration, heart rate and urination can be slowed down if someone is abusing Valium. Someone who is a heavy user of Valium may start to seem drowsy all the time, or they may have trouble waking up from being asleep.
More severe dangers can occur when symptoms include shallow breathing and extremely poor motor coordination.
One of the signs someone isn’t just on Valium but has a problem with the drug is when they start getting bruises or injuries. This could be an indication that the drug is causing such an issue in terms of their coordination and motor function that they’re falling and having frequent accidents.
Even at small doses, people who are on tranquilizers like Valium aren’t supposed to behind the wheel because of things such as confusion and drowsiness, and at high doses, Valium’s effects are similar to drinking large amounts of alcohol and then driving.
As someone takes more and more Valium, they may have low blood pressure, seizure activity and they may even overdose. The risk of these severe, dangerous symptoms and overdose are more likely when someone takes Valium with other drugs, such as alcohol or sleeping pill.
- Some of the long-term risks of being on Valium also include:
- General confusion
- Memory loss
- Blood in urine or stool
- Anxiety or depression
- Sleep issues
When someone becomes addicted to benzodiazepines like Valium and particularly when they start to take high doses to keep achieving the high they had when they initially began abusing the drug, there are often lifestyle and behavioral shifts that occur and can be red flags that someone is on Valium.If you’re unsure whether or not someone is on Valium, look for signs such as disappearing frequently or withdrawing from professional or school commitments. When someone is abusing Valium, they will also tend to stop engaging with people in their lives, and relationships may suffer as a result. There tends to be a decline in performance at school or work, and individuals who are on Valium may go through changes in their physical appearance or their hygiene.
If you know someone is prescribed Valium, but you wonder if they’ve moved away from using it for legitimate medical purposes and are instead abusing the drug, you might see signs such as taking more than they are prescribed or taking it more frequently.
People who are on Valium and abusing it may start to try and find other ways to get the drug or experience anxiety at the thought of not having enough. This can lead to stealing pills or money from friends or family members or visiting many doctors. Another sign of Valium abuse includes making up symptoms in order to get a prescription.
Anytime someone is buying Valium illegally, that is also considered abuse.
Also relevant to knowing whether someone is on Valium is the concept of withdrawal. Withdrawal can happen with any drug someone forms a dependency to, and it refers to the side effects, both mental and physical, that can occur when an individual stops taking that drug suddenly.
When someone is on Valium, and their high has peaked and then subsided, they can start to experience withdrawal or crash symptoms as well. Some of the side effects of withdrawal from Valium can include anxiety which may be worse than the original anxiety the Valium was intended to treat, irritation, fever and a rapid heart rate. Other signs of Valium withdrawal include cramps, depression, and seizures.
If you feel like someone is on Valium and they’re close to you, it can be scary and overwhelming. The person may be exhibiting not just the signs of being on Valium, but of being addicted to the drug.
The best thing that can happen with someone is addicted to benzos including Valium is to seek professional help to get them through the withdrawal symptoms, help them move through a complete recovery, and also to deal with any co-occurring mental disorders they suffer from.